Alert archive / California / Wind Advisories in 2022

Wind Advisory 33, NWS Phoenix, AZ

June 17, 2022Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Jun 17, 2022, 1:32 AM PDT for Imperial County, California. It took effect at Jun 17, 2022, 3:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2022, 1:32 AM PDT (08:32 UTC)
In effect from
Jun 17, 2022, 3:00 PM PDT
Expired
Jun 18, 2022, 6:00 AM PDT
In force
15 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2170 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS75 KPSR 170832
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
132 AM MST Fri Jun 17 2022

CAZ562-181300-
/O.NEW.KPSR.WI.Y.0032.220617T0832Z-220617T1300Z/
/O.NEW.KPSR.WI.Y.0033.220617T2200Z-220618T1300Z/
Imperial County Southwest-
132 AM PDT Fri Jun 17 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM PDT EARLY THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM PDT
SATURDAY...

* WHAT...For the first Wind Advisory, southwest winds 20 to 30 
  mph with gusts up to 50 mph. For the second Wind Advisory, 
  southwest winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...For the first Wind Advisory, until 6 AM PDT early this 
  morning. For the second Wind Advisory, from 3 PM this 
  afternoon to 6 AM PDT Saturday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
4 follow-up statements
673 
WWUS75 KPSR 172128
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
228 PM MST Fri Jun 17 2022

CAZ562-181300-
/O.CON.KPSR.WI.Y.0033.220617T2200Z-220618T1300Z/
Imperial County Southwest-
Including the city of Mountain Spring
228 PM PDT Fri Jun 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT SATURDAY...

* WHAT...For the first Wind Advisory, southwest winds 20 to 30 
  mph with gusts up to 50 mph. For the second Wind Advisory, 
  southwest winds 25 to 35 mph with gusts up to 55 mph expected. 

* WHERE...Southwest corner of Imperial County.

* WHEN...For the first Wind Advisory, until 6 AM PDT early this 
  morning. For the second Wind Advisory, from 3 PM this 
  afternoon to 6 AM PDT Saturday. 

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
516 
WWUS75 KPSR 180216
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
716 PM MST Fri Jun 17 2022

CAZ562-181300-
/O.NEW.KPSR.DU.Y.0017.220618T0216Z-220618T0500Z/
/O.CON.KPSR.WI.Y.0033.000000T0000Z-220618T1300Z/
Imperial County Southwest-
716 PM PDT Fri Jun 17 2022

...BLOWING DUST ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT SATURDAY...

* WHAT...For the Blowing Dust Advisory, visibility between one 
  quarter mile and one mile in blowing dust. For the Wind 
  Advisory, southwest winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...For the Blowing Dust Advisory, until 10 PM PDT this 
  evening. For the Wind Advisory, until 6 AM PDT Saturday.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility. Difficult driving conditions, especially for 
  larger vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-567-180500-
/O.NEW.KPSR.DU.Y.0017.220618T0216Z-220618T0500Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley
716 PM PDT Fri Jun 17 2022

...BLOWING DUST ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...Visibility between one quarter mile and one mile in
  blowing dust with wind gusts of 30-40 mph. 

* WHERE...Western Imperial County and Imperial Valley.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$
197 
WWUS75 KPSR 180510
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1010 PM MST Fri Jun 17 2022

CAZ562-181300-
/O.EXP.KPSR.DU.Y.0017.000000T0000Z-220618T0500Z/
/O.CON.KPSR.WI.Y.0033.000000T0000Z-220618T1300Z/
Imperial County Southwest-
1010 PM PDT Fri Jun 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT SATURDAY...
...BLOWING DUST ADVISORY HAS EXPIRED...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 6 AM PDT Saturday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-567-180615-
/O.EXP.KPSR.DU.Y.0017.000000T0000Z-220618T0500Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley
1010 PM PDT Fri Jun 17 2022

...BLOWING DUST ADVISORY HAS EXPIRED...

Visibilities have improved in the area. However, watch for
localized pockets of blowing dust if driving overnight.

$$
758 
WWUS75 KPSR 180711
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1211 AM MST Sat Jun 18 2022

CAZ562-181300-
/O.CON.KPSR.WI.Y.0033.000000T0000Z-220618T1300Z/
Imperial County Southwest-
1211 AM PDT Sat Jun 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT EARLY THIS
MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 6 AM PDT early this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 16, 10:08 PM PDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 16, 10:08 PM PDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1008 PM MST Thu Jun 16 2022

.UPDATE...6Z Aviation Discussion...

&&

.SYNOPSIS...
Moisture will surge into the region Friday through at least
Sunday bringing a risk of showers and thunderstorms, especially
across the higher terrain of the eastern half of Arizona. With the
increasing moisture, temperatures will cool down to near or
slightly below normal levels for the upcoming weekend. A return to
above normal temperatures is likely by the middle of next week
with isolated high terrain thunderstorms over Gila County at
times.

&&

.DISCUSSION...
A sprawling ridge across the southern CONUS will remain the
predominant weather feature today. This will result in widespread
above normal temperatures and a high HeatRisk across the lower
deserts of south-central Arizona. An Excessive Heat Warning remains
in effect for central Arizona. Meanwhile, across the Pacific
Northwest, a well-defined low pressure system is evident which
will impact our weather as it migrates slowly eastward the next
few days. A pair of weak disturbances, one off the southern
California coast and another near the New Mexico-Mexico border
will have little impact on the area today.

Southerly flow will increase dramatically early Friday between
the aforementioned low pressure system and the building ridge over
the Great Plains. This will transport moisture from Mexico
northward into the Desert Southwest. As the initial surge of
moisture moves into the area on Friday the deepest moisture will
be over the southeast corner of the state, with lesser amounts to
the northwest. Therefore on Friday, as the lower levels will still
be fairly dry, the biggest impact will likely be from wind and
dust as a classic inverted-V sounding develops. HREF guidance for
Friday evening shows a 10-30% chance for the Phoenix area of wind
speeds exceeding 30 kts with a 30-50% in Gila County. With that
said, CAMs show scattered convection across Gila County on Friday
afternoon and evening.

As PWAT and upper level winds increase Friday night into Saturday
morning a subtle shortwave may move through and invigorate
convective activity further west. Most CAM guidance expands
scattered showers and thunderstorms into the Phoenix area during
this window. Although the lower atmosphere will not completely
saturate, the increased moisture could allow for a better chance
of measurable rain wherever any storms do pop up. NBM PoPs for
Phoenix during this time rise to 30-40%. By Saturday afternoon
instability and dynamics peak over the area leading to the overall
best chance of thunderstorms and related hazards, with a 30-40%
of rain for Phoenix, and a 50-65% chance across the higher terrain
north and east of the metro area. The WPC excessive rainfall
outlook shows a marginal risk of excessive rainfall (5%) from
roughly Phoenix and points east during this time which could lead
to localized flash flooding, especially over the burn scars. The
record rainfall at KPHX for Sat 6/18 is 0.25 inches set in 1967.
NBM precipitation probabilities show about a 15-20% chance of
reaching this mark. In addition to the flash flood risk, other
convective hazards of lightning, wind, and blowing dust will also
be present. High temperatures will drop to near 100 F during this
period.

The low pressure system will begin to weaken and fill as it very
slowly moves through the Great Basin early next week. At the same
time, upper level ridging will become reestablished over the
area, but with the center of the ridge remaining well to the east.
This should promote a warming trend with highs returning to above
normal readings by mid week. NBM temperature probabilities show a
20-30% of reaching 110F again by Thursday. The position of the
ridge will keep southeasterly flow present. This, along with
continued weak west coast troughing at times will promote fairly
typical early monsoon weather with just enough moisture for some
high terrain thunderstorms at times, but likely mostly dry weather
across the lower deserts. WPC clusters show some uncertainty with
respect to the position and amplitude of the ridge across the
Plains and the west coast troughing. In instances where the trough
is deeper and the ridge further amplified to the north the odds
of sufficient moisture for convective activity to persist next
week are higher.

&&

.AVIATION...Updated at 0510Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A string of mid-level clouds continues to progress northward across
the metro. Otherwise we are still planning on a quiet overnight
with E breezes returning between 6-9Z. Predominant component to
synoptic flow is southerly on Friday, so we do expect a period of
S breezes late morning/early PM before turning more SW in the
afternoon and early evening. These SW breezes may gust 15-25 mph.
Occasional SCT/BKN clouds AOA 15KFT may produce some virga. With
the nature of the dry boundary layer, erratic and briefly stronger
winds can be expected in the vicinity of any virga. Odds of
measurable rain at the terminals remain <25% through Saturday
morning. However, we will be monitoring for any wind shifts/outflows
Friday night if showers/storms manage to develop to our
southeast.

Southeast California/Southwest Arizona including KIPL and KBLH:

Clear skies continue. Breezes will be light overall through
tonight and early Friday but will turn quite gusty Friday
afternoon and evening, perhaps briefly exceeding 30KT at both
terminals. The strongest winds will be WSW at IPL, and more SW at
BLH. By early Friday evening, winds will veer WSW at IPL. Patchy
blowing dust may briefly hinder slantwise visibilities.

&&

.FIRE WEATHER...
Seasonably hot and dry conditions are expected today across the
Desert Southwest. MinRHs today will range between 5-10% with
overnight recoveries between 15-40%. Generally light winds are
expected today, with breeziness likely picking up on Friday. An
increase in moisture is expected beginning on Friday and
continuing through weekend with MinRH values increasing above 15%
from Phoenix and points eastward. Along with the increasing
moisture will come an increasing chance for thunderstorm activity.
The highest storm potential will be on Saturday across the
higher- terrain of south-central Arizona. Any thunderstorm
activity will have the potential to produce strong and erratic
winds, lightning, as well as localized heavy rainfall. Due to the
dry lower atmosphere, dry lightning may be possible. Additionally,
wind speeds will increase Saturday and Sunday with gusts to 20-30
mph possible. Hot weather returns by early next week but isolated
thunderstorms (10-25% chance) may continue over mainly Gila
County each afternoon.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hodges/Hirsch
AVIATION...Heil
FIRE WEATHER...Hodges/Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:32 AM PDTWind AdvisoryPSRImperial4 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.